Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 142, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 4, 2018, 2:19 PM EDT for Augusta County, Rockingham County, City of Harrisonburg, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2018, 2:19 PM EDT (18:19 UTC)
- Expired
- Jul 4, 2018, 3:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Augusta County, VA, City of Harrisonburg, VA, Rockingham County, VA
The radar
The Sterling radar (KLWX), 144 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1535 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:49 AM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 4, 10:49 AM EDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1049 AM EDT Wed Jul 4 2018
.SYNOPSIS...
High pressure will remain positioned over the western Atlantic
through Thursday. A cold front will approach from the Great
Lakes region and cross our region on Friday. Cooler high
pressure moves in for the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1030am update: Further analysis and latest short term guidance
brought heat index to 105 to 107 along the western shore of the
Bay where higher dewpoints are rolling off the 80F Bay water.
Heat Advisory issued for those counties along the western
Bayshore. Downtown Baltimore/DMH already 100 heat index at
10am.
Sprawling upper ridge remains in place this morning across the
region, while surface ridging exists from the northeastern US
eastward into the western Atlantic. Light easterly flow is
evident in the low to mid levels, and is expected to persist
through the day today.
This easterly flow will bring a slightly less hot and humid day
to the region today, with high temps topping out from the upper
80s to the lower half of the 90s. Dew points will range from
the low to mid 70s, and this combination will result in heat
indices in the 90s to around 100F, still hot/humid, but not as
oppressive as in recent days.
In addition, this air mass will be less unstable from the
DC/Baltimore metro areas and to the south and east due to drop
in heat/humidity and capping inversion. North and west of that
however, across western and west central MD, eastern WV, and
northwestern VA, high instability remains, and scattered
thunderstorms will again form there this afternoon and evening.
Like yesterday, with the high instability, expect the strongest
of these to have an isolated damaging thunderstorm wind gust
and/or hail. Also there will be a marginal flooding risk with
storms there, as storms will go up, not move much, and
eventually collapse near the same spot in the weak atmospheric
flow and high humidity.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Any showers/thunderstorms will weaken and dissipate this
evening and tonight. With light east to southeasterly flow and
abundant low level moisture, potential exists for patchy fog and
possibly some low stratus. Lows in the 70s to locally near 80F
in the urban centers.
East/southeast flow will turn more southerly on Thursday.
Temperatures/dew points will be similar to today but may tick up
a degree or two, with highs from 88-93F and heat indices in the
upper 90s to around 100F. Isolated to scattered
showers/thunderstorms are possible again, with the highest
chances west of the Blue Ridge.
A cold front will then approach from the Great Lakes Thursday
night, with low level flow turning south/southwest. Lows in the
70s.
The cold front will cross the region on Friday bringing
widespread shower/thunderstorm activity to the area. There will
be an increased risk for heavy rain and localized flooding with
high precipitable water values (in excess of 2"), warm rain
processes, relatively weak steering flow, and tall/skinny CAPE
profiles. The saving grace may be that the frontal passage
should be fairly progressive. There may also be a limited to
marginal severe threat given moderate instability and surface
cold front, but lack of shear should preclude a greater threat.
Highs on Friday will reach the 80s to near 90F. Convection will
wane Friday night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Models in good agreement regarding Canadian high pressure
dominating the weather Saturday through Tuesday. Cool air mass
(compared to recent days) will flood the region, and
temperatures and humidity will both likely end up below normal
Saturday and Sunday. Winds will be a bit breezy on Saturday, but
should diminish Sunday as the high builds more directly overhead
and the gradient weakens.
As winds turn more southerly on Monday and Tuesday while high
pressure shifts to our south, temps and humidity should start
creeping back up, but should not venture beyond norms for this
time of year. The high's presence should keep chances of
precipitation minimal if not zero through the long term.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Predominantly VFR is expected through the day today, although
isolated to scattered showers/thunderstorms are expected this
afternoon/evening NW of Washington and Baltimore. Of our TAF
sites, MRB will see the highest risk of thunderstorms with
flight restrictions.
For tonight, additional patchy fog is possible, as well as the
potential for some low stratus. Areas of MVFR/localized IFR are
possible later tonight into Thursday morning. Isolated
showers/thunderstorms become possible by Thursday afternoon
again.
More widespread shower/thunderstorm activity is expected for
Friday as a cold front crosses the region. Periods of Sub-VFR
conditions are possible.
VFR conditions expected under high pressure Saturday and
Sunday.
&&
.MARINE...
Sub-SCA conditions are expected through Thursday.
East/southeasterly flow expected today and tonight, turning
southerly Thursday, but wind gusts should remain around 15 knots
or less. Winds may increase near SCA criteria Thursday night
into Friday ahead of an approaching cold front, as well as
behind the front late Friday and Friday night.
Showers/thunderstorms are expected Friday into Friday night with
the cold front, and Special Marine Warnings may be necessary.
High pressure building south behind the front will likely result
in wind gusts into the 20 knot range, so SCA looks possible if
not probable. As high pressure continues building overhead
Sunday, the gradient should relax and winds will likely diminish
below SCA levels.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Heat Advisory until 7 PM EDT this evening for MDZ011-014-017-
018-508.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...MM
NEAR TERM...MM/CS
SHORT TERM...MM
LONG TERM...RCM
AVIATION...MM/RCM
MARINE...MM/RCMHazardous weather outlook, Jul 4, 10:52 AM EDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1052 AM EDT Wed Jul 4 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051100- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1052 AM EDT Wed Jul 4 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Heat Advisory issued for the western Bayshore counties and the city of Baltimore from noon until 7pm. Heat index around 105 expected there from higher humidity near the Chesapeake Bay. For the rest of the area, heat index around 100 this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-051100- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1052 AM EDT Wed Jul 4 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Scattered showers and thunderstorms may produce isolated instances of flooding, damaging wind gusts or hail this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:24 PM EDT | Special Marine Warning | LWX | 77 min | |
| Jul 3, 9:06 PM EDT | Special Marine Warning | LWX | 84 min | |
| Jul 3, 9:12 PM EDT | Special Marine Warning | LWX | 93 min | |
| Jul 3, 9:38 PM EDT | Special Marine Warning | LWX | 97 min | |
| Jul 4, 2:50 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 40 min |
| Jul 4, 3:50 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 40 min |
| Jul 4, 3:59 PM EDT | Areal Flood Warning | LWX | Frederick | 4 hr |
| Jul 4, 4:02 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, City of Winchester | 43 min |
| Jul 4, 4:19 PM EDT | Severe Thunderstorm Warning | LWX | Shenandoah | 41 min |
| Jul 4, 4:35 PM EDT | Areal Flood Warning | LWX | Frederick, Shenandoah, Warren | 7 hr |
| Jul 4, 4:56 PM EDT | Areal Flood Warning | LWX | Frederick, City of Winchester | 3 hr |
| Jul 4, 5:00 PM EDT | Areal Flood Warning | LWX | Highland | 4 hr |
| Jul 3, 8:31 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 44 min |
| Jul 3, 8:41 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 49 min |
| Jul 3, 8:55 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 65 min |
| Jul 3, 8:56 PM EDT | Areal Flood Warning | LWX | Harford | 3 hr |
| Jul 4, 10:36 AM EDT | Heat Advisory | LWX | Anne Arundel, Baltimore, Calvert, Harford, Saint Mary's, City of Baltimore | 7 hr |
| Jul 4, 3:20 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley | 40 min |
| Jul 4, 4:10 PM EDT | Flash Flood Warning | LWX | Hampshire | 4 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.